Are you accidentally overdosing on pain medication?
There are at least 40 different combination painkillers (analgesics) available in Australia. These over-the-counter (OTC) medications contain combinations of different drugs, although they may only be known by their brand name.
For example, Mersyndol® Tablets contain three ingredients; paracetamol 450mg, doxylamine succinate 5mg and codeine phosphate 9.75mg per tablet. If the consumer is unaware of this, they may also take other products containing paracetamol such as Panadol®, Panadeine®, Panamax®, Febridol®, Codral Cold and Flu®, etc.
The primary concern with these combination medications is that consumers may be taking more than one product at a time and duplicating ingredients, which may result in accidental over doses or unwanted side effects.
In addition to this, some combination medications should be avoided as they may contain drugs that do not add to the analgesic effect and may have significant side effects. For example, dextropropoxyphene is a weak opioid, but studies have shown that in combination with paracetamol, it provides no increase in pain relief and has more side effects than paracetamol alone.
It can also be difficult to adjust doses and identify the offending ingredient if the patient experiences an allergic reaction or side effect. If the individual ingredients are appropriate for the consumer, there are some advantages to buying and using combination medications, such as the convenience of taking less tablets and possibly saving money, as combination tablets tend to be less expensive than buying the ingredients separately.
So how do you identify individual ingredients in combination products?
Well, the active ingredients and strengths are legally required to be listed on the packaging, you might just have to get your glasses on to be able to read them easily! The drug company will often have a large and colourful brand name clearly advertised on the packaging to promote their brand; with the active ingredients listed in smaller, plain font below.
Once you identify the ingredients, check these against other medications you are taking to make sure you are not duplicating medications. You can also speak to your local community Pharmacist or your Doctor about the most appropriate product for your needs.